Take a free contraceptive test at BestMethodForMe.com
Managing Contraception Questions and Answers
Questions & Answers
Everything you ever wanted to know about managing contraception and weren't afraid to ask.

Click here to ask a question
Search the Questions & Answers Browse by Category
<< Return to questions


Is my ParaGard IUD the cause of my bleeding after intercourse? #833/9
I have had an IUD in place since June 2009, and I bled for a good two weeks after. Now it seems that everytime I have intercourse (a few days later), I start spotting a very deep red shade of blood at first and then it progresses to almost the amount that I would see for my period (bright red). I don't have any cramping or pain, just bleeding, about enough to soak one pad a day, and it lasts less than a week. I have been avoiding intercourse so I will not have to continue wearing pads every day.

Some women bleed when uterine contractions at the time of an orgasm lead to expulsion of blood that is in the uterus.  If he does not enter you at all and it is outercourse for both of you AND you then have an orgasm, do you bleed?  If you do not have an orgasm, do you bleed at all?

 

Which IUD do you have?

 

Her reply on 8-29: “I have the copper ParaGard and I don’t ever have an orgasm during intercourse.  But the bleeding seems to always occur after the event.”

 

“With just orgasms and no intercourse involved, I don’t bleed.  I only bleed when there is penetration involved.  We even tried to consciously be more gentle in case there was some kind of damage being done by the penetration, but it doesn’t seem to make a difference.  Any time I am entered, about two or three days later I bleed about half as long as I would during my menses (about 3 to 4 days) and half the amount of blood.  I am thinking that maybe the IUD is causing some kind of damage to my uterus and whenever I have intercourse, the movement is causing the IUD to possibly scratch or scrape the lining of my uterine wall.  I have been noticing some lower back pain and a lot of fatigue.  I also have 3 children age 5 and under (that could lead to the physical strain).  I am mostly concerned with anemia from the constant blood loss.”

 

Some early studies of IUDs found that there were red blood cells being released all of the time from the endometrium of women using an IUD.  This could be mechanical as you suggest, or it could be the inflammatory effects of an IUD.  In any case, whatever the reason for the bleeding, you do need to find out if you are anemic as lower back pain and lots of fatigue is not acceptable.  Some women cannot use an IUD and you may be one of them.


Please return to your physician or nurse practitioner to have a pelvic exam, rule out anemia, to be evaluated for a pelvic infection to rule out a partial expulsion and to find out his or her opinion about your post-coital bleeding.

 

I have one other suggestion for the man in your life (your husband or partner): consider only having outercourse for the next few months.

 

Robert A. Hatcher MD, MPH
Emeritus Professor of Gynecology and Obstetrics
Emory University School of Medicine
Atlanta, GA
---2009-09-28

The directors and owners of this website and any publications and information concerning health matters offered here advise a person with a particular problem to consult a primary-care clinician or a specialist in obstetrics, gynecology, or urology (depending on the problem or the contraceptive) as well as the product package insert and other references before diagnosing, managing, or treating the problem.
Visitor Comments
No visitor comments posted.

Post a comment
Post Comment
To post a comment for this question, simply complete the form below. Fields marked with an asterisk are required.
   Your Name:
   Email Address:
* Your Comment:
* Enter the code below:
 
Related Questions
No related questions were found.
Attachments
No attachments were found.

Suggestions, recommendations, questions, comments, data from the literature, interpretation of laboratory tests and other information provided on this site are for informational purposes only and are not intended to be relied upon as advice from or implied to be a substitute for the professional advice of a physician, nurse practitioner, nurse midwife, counselor or other healthcare professional. Always seek the advice of your clinician or other professional for any questions you may have regarding your health, medical condition, method of birth control and other family planning or personal/social issues. Periodic references to costs of birth control methods on this website are estimates only and your actual cost for any specific method of birth control may be more or less than the stated amount. Emory University School of Medicine, Bridging the Gap Foundation, and Bridging the Gap Communications Inc are not responsible for any damage or loss you may incur as a result of your use of or reliance on any material or information provided through this website.